Alert archive / Virginia / Wind Advisories in 2013
Wind Advisory 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 17, 2013, 6:02 AM EST for Mercer County, Summers County, West Virginia; 8 counties in Virginia. It took effect at Nov 17, 2013, 4:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2013, 6:02 AM EST (11:02 UTC)
- In effect from
- Nov 17, 2013, 4:00 PM EST
- Expired
- Nov 18, 2013, 3:35 AM EST
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, VA, Amherst County, VA, Bath County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA, Tazewell County, VA, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
403 WWUS71 KRNK 171102 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 602 AM EST SUN NOV 17 2013 ...DENSE FOG ACROSS PARTS OF THE REGION EARLY THIS MORNING... ...STRONG WINDS ALONG THE WESTERN SLOPES TONIGHT... .WEAK HIGH PRESSURE ACROSS THE REGION COMBINED WITH RESIDUAL LOW LEVEL MOISTURE HAS CAUSED WIDESPREAD FOG TO DEVELOP EARLY THIS MORNING. THE FOG WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. A STRONG COLD FRONT WILL MOVE INTO THE MOUNTAINS TONIGHT. THIS MAY PRODUCE VERY STRONG SOUTH TO SOUTHWEST WINDS ACROSS THE HIGHER ELEVATIONS. WVZ042-043-045-171915- /O.NEW.KRNK.WI.Y.0016.131117T2100Z-131118T1100Z/ MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...BLUEFIELD...FLAT TOP...HINTON...HIX... LEWISBURG...QUINWOOD...DUO...RAINELLE 602 AM EST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST MONDAY. * LOCATIONS...MAINLY HIGHER ELEVATIONS ACROSS PARTS OF SOUTHEAST WEST VIRGINIA. * HAZARDS...STRONG WINDS. * WINDS...SOUTH WINDS BECOMING SOUTHWEST WITH GUSTS TO 50 MPH. * TIMING...LATE THIS AFTERNOON INTO TONIGHT. * IMPACTS...DOWNED TREE LIMBS AND ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-171400- /O.EXA.KRNK.FG.Y.0010.000000T0000Z-131117T1400Z/ ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE...SOUTH BOSTON... KEYSVILLE 602 AM EST SUN NOV 17 2013 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST THIS MORNING. * HAZARDS...DENSE FOG. * VISIBILITIES...BELOW ONE QUARTER OF A MILE AT TIMES ESPECIALLY ALONG THE EASTERN SLOPES OF THE BLUE RIDGE AND IN THE VALLEYS. * TIMING...THROUGH MID MORNING. * IMPACTS...DENSE FOG WILL MAKE DRIVING DIFFICULT WITH SUDDEN REDUCTIONS IN VISIBILITY ACROSS THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ VAZ022>024-034-035-045>047-171400- /O.CON.KRNK.FG.Y.0010.000000T0000Z-131117T1400Z/ ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM- INCLUDING THE CITIES OF...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...BEDFORD...AMHERST...LYNCHBURG... APPOMATTOX 602 AM EST SUN NOV 17 2013 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * HAZARDS...DENSE FOG. * VISIBILITIES...BELOW ONE QUARTER OF A MILE AT TIMES ESPECIALLY ALONG THE EASTERN SLOPES OF THE BLUE RIDGE AND IN THE VALLEYS. * TIMING...THROUGH MID MORNING. * IMPACTS...DENSE FOG WILL MAKE DRIVING DIFFICULT WITH SUDDEN REDUCTIONS IN VISIBILITY ACROSS THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
4 follow-up statements
547 WWUS71 KRNK 171410 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 910 AM EST SUN NOV 17 2013 ...DENSE FOG ACROSS PARTS OF THE REGION THIS MORNING... ...STRONG WINDS ALONG THE WESTERN SLOPES TONIGHT... .LOW LEVEL MOISTURE AND WEAK HIGH PRESSURE HAS CAUSED WIDESPREAD FOG THIS MORNING. A STRONG COLD FRONT WILL MOVE INTO THE MOUNTAINS TONIGHT. THIS MAY PRODUCE VERY STRONG SOUTH TO SOUTHWEST WINDS ACROSS THE HIGHER ELEVATIONS. NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-171600- /O.EXP.KRNK.FG.Y.0010.000000T0000Z-131117T1400Z/ /O.NEW.KRNK.FG.Y.0011.131117T1410Z-131117T1600Z/ ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE...SOUTH BOSTON 910 AM EST SUN NOV 17 2013 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. * HAZARDS...DENSE FOG. * TIMING...THROUGH MID MORNING. THE FOG WILL LIFT AND THE VISIBILITY WILL GRADUALLY IMPROVE AFTER 11AM. * IMPACTS...DENSE FOG WILL REDUCE THE VISIBILITY TO LESS THAN ONE QUARTER MILE...MAKING DRIVING HAZARDOUS. * LOCATIONS...ALONG AND EAST OF THE BLUE RIDGE SOUTH OF ROANOKE INTO NORTHERN NORTH CAROLINA. INCLUDES THE FANCY GAP AREA OF I-77. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR LOW BEAM HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ VAZ022>024-034-035-045>047-059-171515- /O.EXP.KRNK.FG.Y.0010.000000T0000Z-131117T1400Z/ ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM-CHARLOTTE- INCLUDING THE CITIES OF...ROANOKE...SALEM...FINCASTLE... LEXINGTON...BUENA VISTA...BEDFORD...AMHERST...LYNCHBURG... APPOMATTOX...KEYSVILLE 910 AM EST SUN NOV 17 2013 ...DENSE FOG ADVISORY HAS EXPIRED... FOG WAS SLOWLY LIFTING...BUT WILL OCCASIONALLY REDUCE THE VISIBILITY TO LESS THAN ONE HALF MILE...ESPECIALLY ALONG THE BLUE RIDGE PARKWAY. $$ WVZ042-043-045-171630- /O.CON.KRNK.WI.Y.0016.131117T2100Z-131118T1100Z/ MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...BLUEFIELD...FLAT TOP...HINTON...HIX... LEWISBURG...QUINWOOD...DUO...RAINELLE 910 AM EST SUN NOV 17 2013 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST MONDAY... * LOCATIONS...MAINLY HIGHER ELEVATIONS ACROSS PARTS OF SOUTHEAST WEST VIRGINIA. * HAZARDS...STRONG WINDS. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 40 MPH. * TIMING...LATE THIS AFTERNOON INTO TONIGHT. * IMPACTS...DOWNED TREE LIMBS AND ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
547 WWUS71 KRNK 171606 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 1106 AM EST SUN NOV 17 2013 ...STRONG WINDS ALONG THE WESTERN SLOPES TONIGHT... .A STRONG COLD FRONT WILL MOVE INTO THE MOUNTAINS TONIGHT. THIS MAY PRODUCE VERY STRONG SOUTH TO SOUTHWEST WINDS ACROSS THE HIGHER ELEVATIONS. NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-171715- /O.EXP.KRNK.FG.Y.0011.000000T0000Z-131117T1600Z/ ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA- HALIFAX- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... STUART...ROCKY MOUNT...MARTINSVILLE...DANVILLE...SOUTH BOSTON 1106 AM EST SUN NOV 17 2013 ...DENSE FOG ADVISORY HAS EXPIRED... FOG WAS GRADUALLY LIFTING AND VISIBILITIES WERE SLOWLY IMPROVING ACROSS MUCH OF THE AREA. $$ WVZ042-043-045-180000- /O.CON.KRNK.WI.Y.0016.131117T2100Z-131118T1100Z/ MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...BLUEFIELD...FLAT TOP...HINTON...HIX... LEWISBURG...QUINWOOD...DUO...RAINELLE 1106 AM EST SUN NOV 17 2013 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM EST MONDAY... * LOCATIONS...MAINLY HIGHER ELEVATIONS ACROSS PARTS OF SOUTHEAST WEST VIRGINIA. * HAZARDS...STRONG WINDS. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 45 MPH. * TIMING...LATE THIS AFTERNOON INTO TONIGHT. * IMPACTS...DOWNED TREE LIMBS AND ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
928 WWUS71 KRNK 172100 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 400 PM EST SUN NOV 17 2013 ...STRONG WINDS ALONG THE WESTERN SLOPES TONIGHT... .A STRONG COLD FRONT WILL APPROACH THE MOUNTAINS TONIGHT. THIS MAY PRODUCE VERY STRONG SOUTH TO SOUTHWEST WINDS ACROSS THE HIGHER ELEVATIONS. VAZ007-019-020-024-035-181000- /O.EXA.KRNK.WI.Y.0016.131117T2100Z-131118T1100Z/ TAZEWELL-ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST- INCLUDING THE CITIES OF...TAZEWELL...CLIFTON FORGE...COVINGTON... HOT SPRINGS...LEXINGTON...BUENA VISTA...AMHERST 400 PM EST SUN NOV 17 2013 ...WIND ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST MONDAY. * LOCATIONS...MAINLY HIGHER ELEVATIONS ACROSS PARTS OF SOUTHEAST WEST VIRGINIA. * HAZARDS...STRONG WINDS. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...TONIGHT. * IMPACTS...DOWNED TREE LIMBS AND ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$ WVZ042-043-045-181000- /O.CON.KRNK.WI.Y.0016.000000T0000Z-131118T1100Z/ MERCER-SUMMERS-GREENBRIER- INCLUDING THE CITIES OF...BLUEFIELD...FLAT TOP...HINTON...HIX... LEWISBURG...QUINWOOD...DUO...RAINELLE 400 PM EST SUN NOV 17 2013 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST MONDAY... * LOCATIONS...MAINLY HIGHER ELEVATIONS ACROSS PARTS OF SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA. * HAZARDS...STRONG WINDS. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. * TIMING...TONIGHT. * IMPACTS...DOWNED TREE LIMBS AND ISOLATED POWER OUTAGES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNSECURED ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED INDOORS. && $$
554 WWUS71 KRNK 180835 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 335 AM EST MON NOV 18 2013 ...WINDS DIMINISHING EARLY THIS MORNING... VAZ007-019-020-024-035-WVZ042-043-045-180945- /O.CAN.KRNK.WI.Y.0016.000000T0000Z-131118T1100Z/ TAZEWELL-ALLEGHANY VA-BATH-ROCKBRIDGE-AMHERST-MERCER-SUMMERS- GREENBRIER- INCLUDING THE CITIES OF...TAZEWELL...CLIFTON FORGE...COVINGTON... HOT SPRINGS...LEXINGTON...BUENA VISTA...AMHERST...BLUEFIELD... FLAT TOP...HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE 335 AM EST MON NOV 18 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED EARLY THIS MORNING FOLLOWING THE PASSAGE OF A COLD FRONT. HOWEVER SPEEDS WILL AGAIN INCREASE THIS AFTERNOON AS COLDER AIR MOVES IN WITH GUSTS TO 40 OR 45 MPH POSSIBLE. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 17, 5:00 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 17, 5:00 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EST SUN NOV 17 2013
.SYNOPSIS...
WEAK HIGH PRESSURE EXTENDING ACROSS THE REGION FROM ALONG THE MID
ATLANTIC COAST WILL SHIFT WELL OFFSHORE LATER TODAY AHEAD OF A
COLD FRONT APPROACHING THE WEST. THIS FRONT WILL PASS EAST ACROSS
THE REGION LATER TONIGHT INTO EARLY MONDAY BRINGING A BAND OF
SHOWERS AND ISOLATED THUNDERSTORMS. COLD HIGH PRESSURE SETTLES
OVER THE GREAT LAKES TUESDAY AND WEDNESDAY BRINGING DRIER WEATHER
INTO THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM EST SUNDAY...
WEDGE REMAINS STUCK ACROSS THE EASTERN TWO THIRDS OF THE
REGION EARLY THIS MORNING WITH DENSE FOG AGAIN PERSISTING OR
REDEVELOPING SOUTH ALONG/EAST OF THE BLUE RIDGE. PER OBS...CAMS
AND REPORTS HAVE HOISTED A DENSE FOG ADVISORY FOR THE MORNING
FROM ROA AND POINTS NE INCLUDING LYH. MAY NEED TO INCLUDE ADDED
COUNTIES PENDING OBS THROUGH DAYBREAK SO SOMETHING TO WATCH.
OTRW OTHER THAN FOR SOME SPOTTY -DZ ALONG THE BLUE RIDGE...RAIN
REMAINS LACKING EARLY THIS MORNING WITH BETTER LIFT AND DEEPER
MOISTURE STILL WELL TO THE NW CLOSER TO THE FRONT. THUS HAVE
TRIMMED BACK GOING POPS THIS MORNING WITH ONLY SOME RESIDUAL -DZ
THROUGH MID MORNING FOR WEAK UPSLOPE/INSENT LIFT OVERTOP THE COOL
POOL. MODELS HAVE AGAIN TRENDED SLOWER THIS AFTERNOON IN BOTH
LIFTING OUT THE WEDGE AND PUSHING ANY PREFRONTAL SHRA IN FROM THE
WEST. IN FACT MOST OTHER THAN FOR A FEW LOCAL WRF SOLUTIONS KEEP
ANY SIGNIFICANT QPF WEST OF THE MOUNTAINS UNTIL VERY LATE BUT TEND
TO HOLD CLOUDS AND THE LOW LEVEL WEDGE ACROSS THE EAST PER LATEST
LI FIELDS. THUS HAVE ALSO SLOWED UP POPS FOR THE AFTERNOON WITH
MAINLY CHANCE COVERAGE WEST UNTIL MID/LATE AFTERNOON WHEN INCLUDED
A RIBBON OF LIKELYS FAR NW FOR THE INTIIAL PREFRONTAL BAND AS THE
JET ALOFT INCREASES. THIS SHOULD ALSO BOOST THE SE FLOW ACROSS BLF
REGION LATER BUT SPEEDS APPEAR TOO LIGHT GIVEN SUCH MOIST FORECAST
SOUNDINGS FOR HEADLINES AT THIS POINT. CLOUDS AND TEMPS WITH A
SLOW TO WEAEKN/EXIT WEDGE REMAIN TRICKY WITH SOME POTENTIAL FOR
THE WESTERN/SOUTHERN HALF TO BRIEFLY BREAK OPEN THIS AFTERNOON
WHILE THE NE/BLUE RIDGE LIKELY REMAIN STUCK UNDER LOW DECK. MOS
NUMBERS AGAIN SHOW A WIDE SPREAD SO TRENDED TOWARD CONSENSUS WITH
HIGHER TEMPS WEST AND BELOW GUIDANCE NE.
COLD FRONT WILL BE HEADING ACROSS THE REGION FROM THE WEST AFTER
MIDNIGHT AIDED BY STRONG WINDS ALOFT BUT LESS UPPER SUPPORT AS
THE BEST DYNAMICS SHOULD TEND TO LIFT OUT TO THE NE. LOOKS LIKE A
BAND OF WEAKENING BUT FAST MOVING SHALLOW CONVECTION WILL BE
CROSSING THE WESTERN SLOPES FROM LATE EVENING TO AROUND MIDNIGHT
BEFORE FADING UPON ENCOUNTERING LEFTOVER STABILITY OUT EAST. JUST
HOW ABRUPTLY THIS HAPPENS IFFY BUT EXPECT WONT SEE MUCH MORE THAN
A LOW TOPPED BAND OF SHRA CROSSING THE BLUE RIDGE AND EASTERN
SECTIONS AFTER MIDNIGHT...WITH BEST CHANCES NW CLOSER TO THE
PASSING UPPER TROF AND WHERE LAPSES ARE BEST. THIS MAY BE ENOUGH
TO TAP INTO STRONGER WINDS ALOFT ESPCLY IF CONVECTION IS A BIT
DEEPER SO INCLUDED MOST THUNDER CHANCES THERE WITH MOSTLY SHRA
ELSW WHICH SHOULD BE ABOUT GONE BY DAYBREAK IN THE PIEDMONT. CORE
OF THE SW JET ALOFT WILL BE SKIRTING THE NW ZONES AROUND MIDNIGHT
AS WELL AND COULD MIX DOWN ENOUGH FOR BRIEF WIND ADVISORY
CRITERIA ESPCLY HIGHER RIDGES IN SE WVA. HOWEVER SINCE GUIDANCE A
BIT WEAKER AND 2ND PERIOD WILL HOLD OFF ISSUING FOR NOW. ELSW NOT
EXPECTING STRONG WINDS OUTSIDE OF WHERE A SHRA BAND CROSSES AND
RIGHT ALONG THE FRONT ALTHOUGH SPEED SHEAR ALOFT IS QUITE
IMPRESSIVE ESPCLY JUST AS THE WEDGE EXITS THE EAST TNGT PER
LASTEST HODODGRAPHS. LOW TEMPS QUITE MILD WITH ONLY THE FAR WEST
SEEING SOME 40S AS 85H COLD ADVECTION BLEEDS IN LATE.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 345 AM EST SUNDAY...
THE UPPER LEVEL PATTERN THROUGH THE EARLY HALF OF THE WORKWEEK WILL
BE CHARACTERIZED BY A NEGATIVELY-TILTED TROUGH PUSHING ACROSS THE
NORTHEAST MONDAY AND MONDAY NIGHT...WITH FLOW BECOMING MORE ZONAL
TUESDAY AND WEDNESDAY AS THE TROUGH EXITS OFFSHORE...ALLOWING SUBTLE
RIDGING TO TAKE OVER.
BY SUNRISE MONDAY MORNING...SHORT TERM MODELS ARE IN EXCELLENT
AGREEMENT THAT THE COLD FRONT WILL BE PUSHING ACROSS THE COASTAL
PLAIN. WITH DRY AIR WORKING ITS WAY INTO THE AREA...ANY LINGERING
SHOWERS NEAR THE DANVILLE AREA WILL QUICKLY EXIT TO THE EAST.
PACIFIC HIGH PRESSURE WILL BUILD IN FROM THE PLAINS THROUGH THE DAY
ON AROUND A 5MB PRESSURE GRADIENT...WHICH WILL RESULT IN WINDS
ACROSS THE MOUNTAINS GUSTING 25 TO 35 MPH...WITH HIGHER GUSTS ALONG
THE RIDGES THROUGH THE EVENING.
WINDS WILL SHIFT MORE NORTHWESTERLY MONDAY NIGHT/EARLY TUESDAY AS
HIGH PRESSURE MOVES UP THE OHIO RIVER VALLEY. MAY SEE FLURRIES
ACROSS WESTERN GREENBRIER COUNTY FOR A FEW HOURS DURING THE MORNING
AS WIND FLOW BECOMES PERPENDICULAR TO THE ORIENTATION OF THE RIDGE
LINES...OTHERWISE SKIES WILL BE MOSTLY CLEAR ELSEWHERE. HIGH
PRESSURE WILL CONTINUE EAST TUESDAY NIGHT...EVENTUALLY WEDGING
AGAINST THE EASTERN FACE OF THE APPALACHIANS ON WEDNESDAY AND
WEDNESDAY NIGHT TO SHIFT OUR WINDS FROM THE NORTHEAST ACROSS THE
PIEDMONTS...WITH SOUTHEAST UPSLOPE FLOW ACROSS THE MOUNTAINS. WINDS
OFF THE ATLANTIC WILL KEEP WEDNESDAY TEMPERATURES SEVERAL DEGREES
BELOW NORMAL.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 220 PM EST SATURDAY...
MODELS START TO DIVERGE ONCE THE CENTER OF HIGH PRESSURE DRIFTS
OFF THE NEW ENGLAND COAST THURSDAY AFTERNOON. THE 12Z GFS
DEVELOPS AN INVERTED SURFACE TROUGH WITH HEIGHTS BUILDING ALOFT
THURSDAY NIGHT INTO FRIDAY. MOISTURE WILL THEN OVERRUN THE
LINGERING WEDGE AND WITH AN EASTERLY FLOW...LIGHT RAIN/DRIZZLE IS
POSSIBLE FRIDAY AND FRIDAY NIGHT. DURING THIS TIME FRAME...THE 12Z
ECMWF HAS THE WEDGE DRIFTING OFF THE COAST THURSDAY
AFTERNOON...THEN A COLD FRONT TRACKS OVER THE OHIO VALLEY AND INTO
THE REGION FRIDAY...STALLING ACROSS THE FORECAST AREA FRIDAY
NIGHT. BOTH MODELS COME BACK IN AGREEMENT ON SATURDAY...TRACKING A
SURFACE LOW FROM TEXAS TO OHIO WITH A FRONTAL PASSAGE NEXT
SATURDAY NIGHT.
EACH MODEL HAS A VIABLE SOLUTION...THEREFORE INCREASED POPS TO LOW
CHANCE FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. MORESO FOR LIGHT
RAIN AND DRIZZLE ALONG THE EASTERN SLOPES OF THE BLUE RIDGE FRIDAY
AND FRIDAY NIGHT...THEN SHOWERS WITH THE FRONTAL PASSAGE SATURDAY
AND SATURDAY NIGHT. ALSO KEPT POPS LOW FOR POSSIBLE TIMING ISSUES AS
AN UPPER LEVEL RIDGE...POSITIONED NORTH OF THE CARIBBEAN...COULD
SLOW DOWN THE SPEED OF EVERYTHING. TOOK A BLEND OF THE
GFS/ECMWF/HPCGUIDE FOR TEMPERATURES THROUGH THE PERIOD. WITH
EASTERLY FLOW AND/OR RAIN IN THE FORECAST...TEMPERATURES WILL BE
COLDER THAN NORMAL INTO NEXT WEEK.
&&
.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
AS OF 115 AM EST SUNDAY...
A WEAK HIGH PRESSURE WEDGE WILL MAINTAIN SOUTHEASTERLY FLOW THROUGH
MOST OF THE 17/06Z TAF PERIOD...RESULTING IN WIDESPREAD LOW
MVFR/IFR CONDITIONS THROUGH LATE MORNING AT ALL TAF SITES. AFTER
15Z..VISIBILITIES WILL IMPROVE AND CEILINGS WILL LIFT TO MID MVFR
WITH OCCASIONAL BREAKS AS WINDS BECOME MORE SOUTHERLY WITH THE
HIGH PRESSURE WEDGE BEGINNING TO BREAK DOWN. BLF WILL BE THE
FIRST TO BREAK OUT OF THE WEDGE FOLLOWED BY KDAN/KLWB/KBCB/KROA.
KLYH WILL LIKELY REMAIN IN THE WEDGE THE LONGEST.
SHOWERS WILL DEVELOP BY SUNDAY AFTERNOON OVER THE MOUNTAINS IN
ADVANCE OF A STRONG COLD FRONT. GUSTY WINDS WILL BE POSSIBLE AFTER
18/00Z AS A 50+KT LOW LEVEL JET MOVES ACROSS OUR AREA IN ADVANCE
OF THE COLD FRONT...WITH THE CORE OF THE JET QUICKLY PASSING
ACROSS OUR AREA. SHOWER ACTIVITY WILL ALSO BE WIDESPREAD ACROSS
THE MOUNTAINS AFTER 18/00Z...WITH RAINFALL BECOMING MORE SCATTERED
EAST OF THE BLUE RIDGE. THE FRONT WILL ENTER DURING THE 18/02Z TO
18/04Z TIMEFRAME...BRINGING A WESTERLY WIND SHIFT FOLLOWED
SHORTLY AFTER WITH RAPIDLY IMPROVING VISIBILITIES AND LIFTING
CEILINGS AS DRY AIR BUILDS IN. ALL TAF SITES SHOULD IMPROVE TO VFR
BY 18/12Z...POSSIBLY WITH THE EXCEPTION OF DAN...WHICH MAY TAKE A
FEW MORE HOURS DEPENDING ON THE SPEED OF THE FRONT.
DRY HIGH PRESSURE WILL SUPPORT NORTHWESTERLY FLOW AND VFR
CONDITIONS THROUGH TUESDAY AFTERNOON...BEFORE HIGH PRESSURE PASSES
TO THE NORTH AND THEN WEDGES AGAINST THE EASTERN FACE OF THE
APPALACHIANS...RESULTING IN NORTHEASTERLY WINDS. MAY SEE A RETURN
OF STRATUS THURSDAY MORNING AS THE NORTHEASTERLY FLOW WORKS
ATLANTIC MOISTURE OVER THE BLUE RIDGE.
&&
.FIRE WEATHER...
AS OF 450 AM EST SUNDAY...
REGION STAYS IN MOIST AIR MASS TODAY AND TONIGHT IN ADVANCE OF A
STRONG COLD FRONT. THE PROBABILITY OF A WETTING RAIN RISES SHARPLY
BY THIS EVENING. WINDS FROM THE SOUTH AND SOUTHWEST INCREASE
LATER TODAY AND OVERNIGHT....ESPECIALLY AT HIGHER ELEVATIONS.
ONCE THE FRONT COMES THROUGH EARLY MONDAY MORNING...WIND WILL SHIFT
TO THE WEST AND NORTHWEST. GUSTY WINDS ARE EXPECTED MONDAY AND
MONDAY NIGHT. BY THE TIME RELATIVE HUMIDITIES DROP BACK DOWN TO
AROUND 30 PERCENT ON TUESDAY...WIND SPEEDS WILL BE DIMINISHING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...DENSE FOG ADVISORY UNTIL 9 AM EST THIS MORNING FOR VAZ022>024-
034-035-045>047.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/KM
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...RCS
AVIATION...JC/NF
FIRE WEATHER...DS/JHHazardous weather outlook, Nov 17, 4:15 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EST SUN NOV 17 2013 VAZ007-010-020-WVZ042>045-180915- TAZEWELL-BLAND-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 415 AM EST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG SOUTH TO SOUTHWEST WINDS WITH GUSTS TO 45 MPH WILL BE POSSIBLE LATER TODAY AND TONIGHT. IN ADDITION...THERE IS A SLIGHT RISK OF DAMAGING WINDS WITH A BAND OF SHOWERS AND ISOLATED THUNDERSTORMS THAT WILL BE CROSSING THE AREA AS A COLD FRONT MOVES THROUGH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG NORTHWEST WINDS WITH GUSTS TO 40 OR 45 MPH MAY OCCUR ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. NCZ001-002-018-VAZ009-011>019-180915- ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- 415 AM EST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A BAND OF FAST MOVING SHOWERS AND ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WINDS TONIGHT JUST AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NORTHWEST WINDS MAY GUST TO 45 MPH ACROSS THE HIGHER ELEVATIONS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ022>024-034-035-045>047-180915- ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX- BUCKINGHAM- 415 AM EST SUN NOV 17 2013 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. IN ADDITION...A FAST MOVING LINE OF SHOWERS WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WINDS TONIGHT JUST AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032-033-043-044-058-059-180915- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- 415 AM EST SUN NOV 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A FAST MOVING BAND OF SHOWERS WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WINDS TONIGHT JUST AHEAD OF A COLD FRONT MOVING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Nov 17, 3:56 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 356 AM EST SUN NOV 17 2013 NCZ001>003-018>020-VAZ014>017-032-033-043-044-058-059-171400- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-MONTGOMERY-GRAYSON- CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...YADKINVILLE...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...STUART... ROCKY MOUNT...MARTINSVILLE...DANVILLE...SOUTH BOSTON...KEYSVILLE 356 AM EST SUN NOV 17 2013 ...VISIBILITIES WILL BE RESTRICTED BY FOG EARLY THIS MORNING... FOG WILL REMAIN DENSE AT TIMES ALONG THE BLUE RIDGE AS WELL AS ACROSS THE FOOTHILLS AND PIEDMONT COUNTIES OF VIRGINIA AND NORTHWEST NORTH CAROLINA EARLY THIS MORNING. VISIBILITIES WILL BE DOWN AS LOW AS A FEW HUNDRED FEET. TRAVELERS SHOULD BE ALERT TO RAPIDLY CHANGING VISIBILITIES. SLOW DOWN AND GIVE YOURSELF MORE TIME TO GET TO YOUR DESTINATION. ROADS MAY BE WET AND SLICK...SO STOPPING DISTANCE WILL BE REDUCED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 3:06 AM EST | Dense Fog Advisory | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 19 more | 6 hr |
| Nov 17, 9:10 AM EST | Dense Fog Advisory | RNK | Carroll, Floyd, Franklin, Grayson, Halifax, Henry and 5 more | 110 min |
Nearby
Wind Advisories in Virginia, 2013Wind Advisories in West Virginia, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.